Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 11, NWS Flagstaff, AZ

July 8, 2011Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 8, 2011, 11:02 AM MST for Yavapai County, Arizona. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2011, 11:02 AM MST (18:02 UTC)
Expired
Jul 8, 2011, 11:15 AM MST
In force
13 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 87 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WUUS55 KFGZ 081802
SVRFGZ
AZC025-081815-
/O.NEW.KFGZ.SV.W.0011.110708T1802Z-110708T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1102 AM MST FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 1115 AM MST

* AT 1100 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR JEROME...OR 6 MILES WEST OF COTTONWOOD...AND
  MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEROME BY 1110 AM MST...

LAT...LON 3478 11214 3474 11206 3468 11211 3470 11220
TIME...MOT...LOC 1802Z 209DEG 7KT 3472 11213

$$
1 follow-up statement
074 
WWUS55 KFGZ 081815
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1115 AM MST FRI JUL 8 2011

AZC025-081824-
/O.EXP.KFGZ.SV.W.0011.000000T0000Z-110708T1815Z/
YAVAPAI AZ-
1115 AM MST FRI JUL 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YAVAPAI COUNTY WILL
EXPIRE AT 1115 AM MST...

THE SEVERE THUNDERSTORM JUST SOUTH OF JEROME...WHICH PROMPTED THE 
WARNING...HAS WEAKENED. HOWEVER...THIS STORM IS STILL PRODUCING 
SMALL HAIL AND HEAVY RAIN OVER PORTIONS OF ROUTE 89A FROM JEROME TO 
THE SUMMIT.

LAT...LON 3478 11214 3474 11206 3468 11211 3470 11220
TIME...MOT...LOC 1814Z 209DEG 7KT 3474 11212

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:45 AM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 8, 9:45 AM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST FRI JUL 8 2011

.SYNOPSIS...HIGH PRESSURE EAST OF ARIZONA WILL CONTINUE TO BRING
MONSOON MOISTURE INTO NORTHERN ARIZONA THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY WITH NEAR NORMAL TEMPERATURES. BY MIDWEEK...A DRYING TREND MAY
BEGIN AS A LOW PRESSURE TROUGH DEEPENS ALONG THE WEST COAST.

&&

.DISCUSSION...HIGH PRESSURE OVER THE SOUTHERN STATES WILL REMAIN IN
PLACE FOR THE NEXT COUPLE OF DAYS BEFORE IT BEGINS TO SLOWLY SHIFT
EASTWARD EARLY NEXT WEEK AS LOW PRESSURE TROUGH DEVELOPS ALONG THE
WEST COAST.

DEEP LAYER FLOW FROM THE SOUTH WILL CONTINUE TO BRING ABUNDANT
MOISTURE NORTHWARD INTO NRN AZ EACH DAY RESULTING IN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. THIS FLOW PATTERN SHOULD RESULT
IN STORMS DEVELOPING ACROSS THE HIGHER TERRAIN OF THE MOGOLLON RIM
THEN MOVING SLOWLY NORTHWARD INTO THE LOWER ELEVATIONS OF THE LITTLE
COLORADO RIVER VALLEY. OUTFLOWS FROM THESE STORMS MAY ALSO PRODUCE
STORMS OVER THE LOWER ELEVATIONS OF GILA AND YAVAPAI COUNTIES.

BY EARLY NEXT WEEK...THE WEST COAST TROUGH WILL BRING A STRONGER
SOUTHWEST FLOW OVER NORTHERN AZ AS WELL AS A DRIER PACIFIC AIR
STREAM. EXPECT SOME DECREASE IN CONVECTIVE ACTIVITY ESPECIALLY ACROSS
THE WESTERN ZONES.

&&

.AVIATION...FOR THE 18Z PACKAGE...DEEP MONSOON MOISTURE WILL ALLOW
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE REGION TODAY THROUGH
THE EARLY EVENING HOURS. STORMS WILL MOVE SLOWLY NORTHWARD WITH A
HIGHER PROBABILITY FOR SHOWERS IN THE LITTLE COLORADO RIVER VALLEY.
IFR CONDITIONS SHOULD BE EXPECTED NEAR THE STRONGER STORMS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC......................DB
AVIATION/FIRE WEATHER.......BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 8, 10:00 AM MST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI JUL 8 2011

AZZ004>018-037>040-090700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY. STORMS
ARE EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN EARLY THEN MOVE
SLOWLY NORTHWARD INTO THE LOWER ELEVATIONS. SMALL HAIL AND HEAVY RAIN
CAN BE EXPECTED IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST SUBTROPICAL AIRMASS WILL CONTINUE TO BRING SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 8, 10:22 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1022 AM MST FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     HAIL             6 NNE PRESCOTT          34.66N 112.41W
07/08/2011  M0.88 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1100174

RB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:17 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 8, 1:41 PM MSTAreal Flood AdvisoryFGZCoconino54 min
Jul 8, 3:15 PM MSTSevere Thunderstorm WarningFGZYavapai15 min
Jul 8, 3:44 PM MSTFlash Flood WarningFGZApache2 hr
Jul 8, 4:39 PM MSTSevere Thunderstorm WarningFGZYavapai21 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.